Idaho, 2008Avalanche in Idaho, January 5, 2008
January 5, 2008 · NWS PIH · 1 event in 1 county or zone
Heavy snow and winds caused four avalanches along Warm Springs Road. A garage and patio were destroyed with road closures.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow and winds caused four avalanches along Warm Springs Road. A garage and patio were destroyed with road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 5, 9:25 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 5, 9:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
925 AM MST SAT JAN 5 2008
.UPDATE...WV IMAGERY SHOWS MAIN MOISTURE BAND HAS MOVED EAST OF
STATE WITH DRY SLOT STRETCHING ACROSS CENTER OF FCST AREA. NEXT
UPSTREAM WAVE CURRENTLY ENTERING SOUTHEAST OREGON. LATEST NAM
PUSHES THIS WAVE ACROSS FCST AREA THIS AFTERNOON. RADAR MOSAIC
SHOWING PRECIP STILL OVER EASTERN HIGHLANDS THOUGH MOST OF PRECIP
APPEARS TO HAVE ENDED OVER UPPER SNAKE. SNOW ALSO STILL FALLING
ALONG SOUTHERN EDGE OF CENTRAL MTNS. GIVEN UPSTREAM WAVE AND WEAK
PRECIP STILL OCCURING...HAVE OPTED TO LEAVE HEADLINES AS THEY ARE.
WEAK INSTABILITY THROUGHOUT THE DAY COULD HELP TO ENHANCE SNOWFALL
TOTALS WITH NAM PAINTING ANOTHER .1-.2 INCH QPF MAIN PLACES. IN
WILL CONSIDER DROPPING HEADLINES WITH AFTERNOON PACKAGE DEPENDING
ON RADAR AND SATELLITE TRENDS AT THAT TIME. GIVEN MID-LEVEL FLOW
IS STILL STRONG...EXPECT BREEZY TO WINDY CONDITIONS AT TIMES TODAY
ESPECIALLY THROUGH SNAKE VALLEY. SHOULD STAY BELOW ADVISORY
CRITERIA MOST PLACES. IN ALL...MADE ONLY A FEW MINOR ADJUSTMENTS
TO GRIDS TODAY. TEXT UPDATES FORTHCOMING. DMH
&&
.PREV DISCUSSION... /ISSUED 500 AM MST SAT JAN 5 2008/
SHORT TERM...TODAY THROUGH MON NIGHT. WINDS HAVE SUBSIDED AND ARE
NOT EXPECTED TO RETURN. WILL CANCEL REMAINDER OF WIND ADVISORY FOR
LOWER SNAKE RIVER PLAIN AND WILL ALLOW WINTER WEATHER ADVISORY FOR
UPPER SNAKE RIVER PLAIN TO EXPIRE IN ABOUT AN HOUR OR SO. MAIN BAND
OF PRECIPITATION OVER THE EASTERN THIRD OF THE FORECAST AREA.
ANOTHER ROUND EXPECTED TO ENTER LATER THIS MORNING...THEN
PRECIPITATION LIGHTENS UP UNTIL LATER TONIGHT. YET ANOTHER WAVE
EXPECTED ON SUN WITH A BRIEF LET UP ON SUN NIGHT. A THIRD SHORT
WAVE ARRIVES ON MON/MON NIGHT. NONE OF THESE ANYWHERE NEAR THE
STRENGTH OF FRI/FRI NIGHT/SAT STORM THAT IS EXITING NOW.
TEMPERATURES COOL BACK QUICKLY BEHIND FRONT TO NEAR OR EVEN SLIGHTLY
BELOW NORMAL FOR THIS TIME OF YEAR. WILL CONTINUE WINTER STORM
WARNINGS FOR THE MOUNTAINS UNTIL SIGNIFICANT BREAK IN PRECIPITATION
COMES TONIGHT. MESSICK
LONG TERM...TUESDAY MORNING THROUGH FRIDAY. IMPULSES OF ENERGY
CONTINUE TO ENTER THE REGION WITH WARM FRONTAL BOUNDARY TUESDAY
MORNING TRANSITIONING TO COLD FRONT BY WEDNESDAY MORNING WITH GOOD
CHANCES FOR MOUNTAIN SNOWS AGAIN AND DECENT SURFACE WINDS. THIS
CONTINUES INTO THURSDAY. MODELS AGREE IN TRYING TO BUILD RIDGE INTO
PACNW LATE THURSDAY INTO FRIDAY...AND THUS CONTINUED TREND TOWARD
DRYING. OVERALL...ONLY MINOR CHANGES TO VARIOUS FORECAST ELEMENTS.
VLP
AVIATION...FRONTAL BOUNDARY HAS PUSHED THROUGH AND MAIN SNOW BAND
IS SETTING UP FROM POCATELLO TO IDAHO FALLS. EXPECT IFR CONDITIONS
TO PREVAIL THROUGH 12Z WITH LINGERING EFFECTS UNTIL 18Z. SCATTERED
SNOW SHOWERS ARE POSSIBLE AT ALL TAF SITES THROUGH NEXT 24 HOURS
WHICH MAY CAUSE BRIEF PERIODS OF IFR CONDITIONS WHICH WOULD BE TOO
SMALL TO ACCOUNT FOR IN FORECAST. SO ALL SITES WILL REFLECT POST
FRONTAL PATTERN OF MVFR OR BETTER THROUGH NEXT 24 HOURS. VLP
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR IDZ019-023-
025.
WINTER STORM WARNING UNTIL 6 PM MST THIS AFTERNOON FOR IDZ018-
031.
&&
Hazardous weather outlook, Jan 5, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MST SAT JAN 5 2008
IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MST SAT JAN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS ARE IN EFFECT FOR PORTIONS OF CENTRAL AND
EASTERN IDAHO. A WINTER STORM IS MOVING THROUGH THE AFFECTED AREA.
ALL WARNINGS ARE EXPECTED TO EXPIRE PRIOR TO MIDNIGHT SATURDAY NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
MESSICK
In the hours before
Local storm report, Jan 5, 9:55 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
955 AM MST SAT JAN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM SNOW 33 WNW ARCO 43.82N 113.91W
01/05/2008 M23.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 5AM BEAR CANYON SNOTEL
0821 AM SNOW 50 NW ARCO 44.14N 114.01W
01/05/2008 M11.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 5AM STICKNEY MILL SNOTEL
0821 AM SNOW 17 SW MACKAY 43.74N 113.85W
01/05/2008 M24.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 5AM SMILEY MTN SNOTEL
0831 AM SNOW 2 NE WAYAN 43.00N 111.34W
01/05/2008 M3.0 INCH CARIBOU ID MESONET
STORM TOTAL THROUGH 5AM SOMSEN RANCH SNOTEL
0831 AM SNOW 1 W ISLAND PARK 44.56N 111.36W
01/05/2008 M8.0 INCH FREMONT ID MESONET
STORM TOTAL THROUGH 5AM ISLAND PARK RES SNOTEL
0831 AM SNOW 30 WSW BURLEY 42.37N 114.33W
01/05/2008 M30.0 INCH TWIN FALLS ID MESONET
STORM TOTAL THROUGH 5AM MAGIC MOUNTAIN SNOTEL
0831 AM SNOW 10 SSE LAVA HOT SPRINGS 42.49N 111.93W
01/05/2008 M8.0 INCH BANNOCK ID MESONET
STORM TOTAL THROUGH 5AM SEDWICK PEAK SNOTEL
0831 AM SNOW 30 SW BURLEY 42.23N 114.20W
01/05/2008 M2.0 INCH CASSIA ID MESONET
STORM TOTAL THROUGH 5AM BOSTETTER RANGER STATION SNOTEL
0831 AM SNOW 11 NE SPENCER 44.49N 112.03W
01/05/2008 M13.0 INCH CLARK ID MESONET
STORM TOTAL THROUGH 5AM CRAB CREEK SNOTEL
0831 AM SNOW 14 NW PRESTON 42.24N 112.07W
01/05/2008 M6.0 INCH FRANKLIN ID MESONET
STORM TOTAL THROUGH 5AM OXFORD SPRINGS SNOTEL
0831 AM SNOW 38 E IDAHO FALLS 43.49N 111.28W
01/05/2008 M5.0 INCH BONNEVILLE ID MESONET
STORM TOTAL THROUGH 5AM PINE CREEK PASS SNOTEL
0831 AM SNOW 32 E BLACKFOOT 43.19N 111.71W
01/05/2008 M3.0 INCH BINGHAM ID MESONET
STORM TOTAL THROUGH 5AM SHEEP MOUNTAIN SNOTEL
0831 AM SNOW 20 NE PRESTON 42.30N 111.60W
01/05/2008 M5.0 INCH FRANKLIN ID MESONET
STORM TOTAL THROUGH 5AM EMIGRANT SUMMIT SNOTEL
0831 AM SNOW 14 E PRESTON 42.10N 111.60W
01/05/2008 M10.0 INCH FRANKLIN ID MESONET
STORM TOTAL THROUGH 5AM FRANKLIN BASIN SNOTEL
0831 AM SNOW 11 NE MONTPELIER 42.44N 111.15W
01/05/2008 M4.0 INCH BEAR LAKE ID MESONET
STORM TOTAL THROUGH 5AM GIVEOUT SNOTEL
0831 AM SNOW 28 NE STANLEY 44.50N 114.54W
01/05/2008 M14.5 INCH CUSTER ID MESONET
STORM TOTAL THOUGH 5AM MILL CREEK SUMMIT SNOTEL
0831 AM SNOW 24 N CHALLIS 44.85N 114.22W
01/05/2008 M7.5 INCH LEMHI ID MESONET
STORM TOTAL THROUGH 5AM MORGAN CREEK SNOTEL
0831 AM SNOW 32 NE MACKAY 44.24N 113.15W
01/05/2008 M14.0 INCH LEMHI ID MESONET
STORM TOTAL THROUGH 5AM MOONSHINE SNOTEL
0831 AM SNOW 37 NE MACKAY 44.29N 113.08W
01/05/2008 M10.5 INCH LEMHI ID MESONET
STORM TOTAL THROUGH 5AM MEADOW LAKE SNOTEL
0831 AM SNOW 30 NNW ARCO 44.03N 113.53W
01/05/2008 M25.5 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 5AM HILTS CREEK SNOTEL
0831 AM SNOW 22 NW KETCHUM 43.91N 114.69W
01/05/2008 M30.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 5AM VENNA MINE SNOTEL
0831 AM SNOW 21 ENE HAILEY 43.63N 113.91W
01/05/2008 M19.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 5AM SWEDE PEAK SNOTEL
0831 AM SNOW 11 ENE KETCHUM 43.75N 114.17W
01/05/2008 M12.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 5AM HYDMAN SNOTEL
0831 AM SNOW 10 NW KETCHUM 43.79N 114.52W
01/05/2008 M22.5 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 5AM LOST WOOD DIV SNOTEL
0831 AM SNOW 20 S HAILEY 43.22N 114.30W
01/05/2008 M15.5 INCH BLAINE ID MESONET
STORM TOTAL THOUGH 5AM GARFIELD RANGER SNOTEL
0831 AM SNOW 22 ENE KETCHUM 43.81N 113.97W
01/05/2008 M25.5 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 5AM GALENA SUMMIT SNOTEL
0831 AM SNOW 20 NW KETCHUM 43.89N 114.66W
01/05/2008 M13.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 5AM GELENA SNOTEL
0831 AM SNOW 12 NNW KETCHUM 43.85N 114.47W
01/05/2008 M15.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 5AM CHOCOLATE GULCH SNOTEL
0831 AM SNOW 14 N MONTPELIER 42.53N 111.30W
01/05/2008 M6.0 INCH BEAR LAKE ID MESONET
STORM TOTAL THROUGH 5AM SLUG CREEK DIV SNOTEL
0831 AM SNOW 16 WSW KETCHUM 43.60N 114.67W
01/05/2008 M31.5 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 5AM DOLLOR HIDE SNOTEL
0831 AM SNOW 7 S POCATELLO 42.77N 112.47W
01/05/2008 M3.0 INCH BANNOCK ID MESONET
STORM TOTAL THROUGH 5AM WILD HORSE DIV SNOTEL
&&
DPHELPSAvalanche, Big and Little Wood River Region
- When
- January 5, 11:00 AM MST to 5:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
Heavy snow and winds caused four avalanches along Warm Springs Road. A garage and patio were destroyed with road closures.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, January 5 to 7, 20082 deaths · 20 events
- Dense Fog in Iowa, January 5 to 8, 20081 death · 3 injured · 19 events
- Wildfire in Texas, January 5, 20085 injured · $25,000 · 1 event
- Heavy Snow and Heavy Rain in Arizona, January 5 to 7, 200812 events
- High Wind in Colorado, January 5, 200884 kt wind · 8 events
- Winter Storm in Colorado, January 5 to 7, 20087 events
- Dense Fog in Illinois, January 5 to 8, 20086 events
- High Wind in Colorado, January 5, 200879 kt wind · 3 events
- Winter Storm in Colorado, January 5 to 7, 20083 events
- High Wind in New Mexico, January 5, 200854 kt wind · 3 events
- Heavy Snow in Oregon, January 5 to 7, 20083 events
- High Wind in Texas, January 5 to 6, 200857 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78864.